Georgia, 2017Damaging Wind in Georgia, July 15, 2017
July 15, 2017 · NWS JAX · 1 event in 1 county or zone
An approaching surface trough triggered a strong storm over inland SE Georgia during the afternoon. Dry air likely enhanced down drafts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching surface trough triggered a strong storm over inland SE Georgia during the afternoon. Dry air likely enhanced down drafts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 1:10 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 15, 1:10 PM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
210 PM EDT Sat Jul 15 2017
.NEAR TERM /Through Sunday/...
It has been relatively quiet thus far today as high pressure
aloft suppresses convection. The upper ridge will continue to
drift southward as an upper trough tries to push southward
across Georgia. Isolated showers and storms will become
scattered in nature late this afternoon into the early
evening across interior southeast Georgia closer to the
upper trough, and between Highway 301 and I-75 in northeast
Florida as the sea breeze boundaries collide. A few strong
storms are possible. The beaches will remain mostly sunny and
warm. Any lingering showers and storms should end before
midnight. Overnight lows will be in the 70s.
The upper level ridge over the region this afternoon will
weaken and get shunted southward tonight and Sunday as an
upper trough along the eastern seaboard gets reinforced
from a shortwave diving south across the Upper Great Lakes
tonight and Sunday. The upper trough will nose into southeast
Georgia from the north late tonight and near the FL/GA border
by Sunday afternoon. Surface ridge will remain well east into
the western Atlantic, with the ridge axis near the FL/GA border.
Some dry air is forecast to linger across north central Florida
through the day, leading to lower rain chances there. Light
winds in the low levels will allow the sea breeze boundaries to
move inland in the afternoon. Across southeast Georgia, except
numerous to widespread showers and storms. Numerous showers and
storms are forecast across interior northeast Florida, with
scattered storms elsewhere. Temperatures at 500mb will cool to
around -8C, and precipitable water values will increase to 2+
inches across much of the region. Strong/isolated severe storms
are possible, with damaging winds from wet microbursts, frequent
lightning, and locally heavy rainfall and isolated street
flooding. Highs will be in the lower 90s, except upper 80s at
the beaches.
.SHORT TERM /Sunday Night Through Monday Night/...
Upper level short wave gradually digs SE toward southeastern
states this period. Model guidance suggests fairly high POPs
Monday... especially across se GA and along sea breezes in ne FL.
High temps in the upr 80s coast to lower 90s well inland.
.LONG TERM /Tuesday Through Saturday/...
Latest guidance continues to show digging shortwave over
southeastern states through Wed...then retrograding pattern with
weak upr low moving westward over Gulf Coast region through Fri
while upper ridge of high pressure building westward over our
forecast area. May start to see decreasing daily POPs Fri into
next weekend. Potential for a few strong/briefly severe storms
each afternoon with wet downbursts the primary threat. Will
see temps warm up to mid 90s inland...lwr 90s coast in the latter
part of this period.
&&
.AVIATION...
Generally VFR conditions to prevail through the period.
Showers/storms may get near KGNV this afternoon into the early
evening, while storms should remain west of the east coast TAF
sites. Southeast winds around 10 knots will prevail this
afternoon, with light winds overnight. The ridge over the region
will shift south tonight and Sunday, allowing for increasing
moisture across the region. Numerous showers and storms are
expected at/near the TAF sites, beginning around 15Z at KSSI and
near the end of the TAF period at the other sites.
&&
.MARINE...
Surface high pressure will remain over the Atlantic and drift
further east as the week progresses. This will allow for mainly
south to southwest flow, outside of sea breeze formation near the
coast briefly each afternoon. Thunderstorm coverage will increase
Sunday and continue through the end of the week. Seas will remain
mostly 2 to 4 feet.
Rip Currents: Low to moderate risk of rip currents through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 91 73 90 / 20 70 50 60
SSI 78 89 78 87 / 10 70 30 50
JAX 73 92 75 91 / 10 70 30 50
SGJ 75 89 75 89 / 0 50 20 40
GNV 73 92 73 91 / 30 60 30 50
OCF 73 92 73 91 / 30 40 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Wolf/Kennedy/McGinnis
Hazardous weather outlook, Jul 15, 1:43 AM EST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
243 AM EDT Sat Jul 15 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-160645-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
243 AM EDT Sat Jul 15 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Isolated thunderstorms are expected this afternoon and evening at
inland locations, mainly along and west of Interstate 75.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Thunderstorm coverage will begin increasing on Sunday, and a few
storms could become strong to marginally severe Sunday afternoon.
Monday through Friday will see a more typical scattered
thunderstorm pattern across southeast Georgia and northeast
Florida. A few storms each day could become strong to marginally
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Jul 15, 3:05 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
405 PM EDT SAT JUL 15 2017
GAZ132-152045-
Coffee GA-
405 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COFFEE COUNTY UNTIL
445 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pridgen, or 8 miles north of Broxton, moving north at 10 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Broxton and Pridgen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3165 8283 3160 8301 3166 8301 3166 8300
3178 8300 3179 8299 3179 8297 3178 8295
3179 8294 3178 8292 3179 8290 3178 8289
3179 8288 3178 8287 3181 8284
TIME...MOT...LOC 2005Z 182DEG 8KT 3175 8289
NELSONSpecial weather statement, Jul 15, 3:30 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT SAT JUL 15 2017
GAZ133-135-152115-
Appling GA-Jeff Davis GA-
430 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING AND JEFF
DAVIS COUNTIES UNTIL 515 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving northeast at 15 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Hazlehurst, Graham and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 8241 3175 8245 3177 8284 3182 8284
3183 8279 3185 8279 3186 8276 3188 8274
3191 8268 3192 8268 3192 8265 3194 8260
3193 8259 3196 8256 3195 8249 3195 8248
3196 8250 3197 8248
TIME...MOT...LOC 2030Z 217DEG 14KT 3181 8257
NELSONSpecial weather statement, Jul 15, 3:38 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
438 PM EDT SAT JUL 15 2017
GAZ134-135-152130-
Bacon GA-Appling GA-
438 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR BACON AND SOUTHEASTERN APPLING
COUNTIES UNTIL 530 PM EDT...
At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alma, moving northeast at 5 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Alma and New Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3162 8215 3143 8238 3143 8240 3142 8240
3142 8244 3144 8247 3144 8248 3145 8249
3147 8250 3147 8253 3150 8258 3171 8237
TIME...MOT...LOC 2038Z 222DEG 6KT 3151 8247
NELSONSpecial weather statement, Jul 15, 4:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
501 PM EDT SAT JUL 15 2017
GAZ133>135-152145-
Bacon GA-Appling GA-Jeff Davis GA-
501 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...WEST CENTRAL
APPLING AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 545 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Graham, moving north at 5 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3182 8241 3167 8240 3167 8266 3182 8265
TIME...MOT...LOC 2101Z 198DEG 6KT 3169 8255
NELSON
Special weather statement, Jul 15, 4:03 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT SAT JUL 15 2017
GAZ136-152145-
Wayne GA-
503 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAYNE COUNTY UNTIL
545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gardi, moving north at 10 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Gardi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3164 8179 3163 8179 3163 8177 3161 8177
3161 8175 3160 8175 3161 8174 3158 8170
3156 8170 3154 8168 3154 8167 3153 8167
3153 8165 3150 8165 3144 8170 3151 8193
3166 8181
TIME...MOT...LOC 2102Z 188DEG 8KT 3154 8182
NELSONSpecial weather statement, Jul 15, 4:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
508 PM EDT SAT JUL 15 2017
GAZ132-150-152200-
Ware GA-Coffee GA-
508 PM EDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
NORTHWESTERN WARE COUNTIES UNTIL 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Nicholls, or 10 miles northeast of Pearson, moving
northeast at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Nicholls and Bickley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3160 8266 3156 8263 3156 8262 3153 8259
3147 8260 3147 8254 3135 8261 3135 8263
3137 8263 3136 8274 3138 8283 3139 8284
3140 8284
TIME...MOT...LOC 2108Z 220DEG 18KT 3139 8271
NELSONThunderstorm Wind, Jeff Davis
- When
- July 15, 4:25 PM EST
- Where
- Jeff Davis County, 2.07 mi S of Hazelhurst Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.850, -82.650
Power lines were blown down along John Long Road. The time of damage was estimated and the coast was estimated for inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708293.